Alert archive / New Mexico / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 155, NWS Albuquerque, NM

July 21, 2004Lincoln County, Torrance County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jul 21, 2004, 4:45 PM MDT for Lincoln County, Torrance County, New Mexico. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2004, 4:45 PM MDT (22:45 UTC)
Expired
Jul 21, 2004, 5:45 PM MDT
In force
60 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

Counties Lincoln County, NM, Torrance County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 10.8 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2004-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 54 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2004-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
54 J/kg
Mixed-layer CIN
-221 J/kg
Mixed-layer LCL
2178 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
-24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 212245
SVRABQ
NMC027-057-212345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
445 PM MDT WED JUL 21 2004

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL LINCOLN COUNTY IN CENTRAL NEW MEXICO
  SOUTH CENTRAL TORRANCE COUNTY IN CENTRAL NEW MEXICO

* UNTIL 545 PM MDT

* AT 443 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES SOUTHWEST OF CEDARVALE...OR ABOUT 15
  MILES WEST OF CORONA...MOVING SOUTH AT 25 MPH. 

* OTHER LOCATIONS IN THE WARNING INCLUDE ANCHO AND THE LOOKOUT BURN
  SCAR NEAR GALLINAS PEAK. 

THIS IS A DANGEROUS STORM. PREPARE FOR DAMAGING WINDS IN EXCESS OF 60
MPH...LARGE HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING. IN ADDITION...VERY 
HEAVY RAIN WILL LIKELY RESULT IN FLASH FLOODING. 

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN ALBUQUERQUE.

LAT...LON 3439 10571 3437 10594 3383 10590 3389 10561
$$

KJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:00 PM MDT, 1 hour 45 minutes earlier.

Area forecast discussion, Jul 21, 3:00 PM MDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
300 PM MDT WED JUL 21 2004

.DISCUSSION...CIRCULATION LEFT OVER FROM LAST NIGHT/S CONVECTION
CONTINUES TO DRIFT SOUTHWESTWARD. BASED ON CURRENT MOVEMENT...MOST
LIKELY WOULD SIGNIFICANTLY AFFECT ONLY FAR SOUTHEAST/SOUTHCENTRAL
FORECAST AREA. CONVECTION FIRED BEFORE NOON OVER JEMEZ AND ALONG
EAST SLOPES SANGRES. MORNING UPDATE ADDED LOCALLY HEAVY RAINS TO
CENTRAL MTN CHAIN AND ADJACENT HIGHLANDS...AS STEERING FLOW TO MOVE
STORMS IN THOSE AREAS TO THE SOUTH AND SOUTHWEST. WAS MULLING OVER
A WATCH FOR FLASH FLOODING SOMEWHAT BASED ON FURTHER DEVELOPMENT
OVER PLAINS...MAY HAVE TO WAIT FOR OUTFLOW TO INITIATE. TCC PROFILER
INDICATING A NELY FLOW...SO STORMS NOT LIKELY TO DRIFT OFF MOUNTAINS
AND OVER THE AREA.

SATELLITE IMAGERY SUGGESTED SHORTWAVE MOVING OVER THE FOUR CORNERS
REGION THIS AFTERNOON. UPPER DIFFLUENCE EAST AND SOUTH WOULD KEEP
SOME ACTIVITY GOING AFTER MIDNIGHT.

THURSDAY THE RIDGE AXIS REMAINS TO OUR WEST...FRONT STILL FORECAST
TO APPROACH FAR NORTHEAST IN THE AFTERNOON. TIMING VARIES WITH MODEL
PREFERENCES. ETA MOS MUCH STRONGER WITH N TO ELY WINDS ASSOCIATED
WITH THE FRONT...GFS LESS SO. EXPECTED TO SEE LARGER QPF VALUES ON
MESO AND ETA THAN CURRENTLY FORECAST THURSDAY NIGHT...BUT STILL SOME
50S POPS FORECAST BY GUIDANCE OVER NORTHEAST. GFS DOES PLACE A PCPN
BULLSEYE OVER NORTHCENTRAL NM...AND FEEL FLOOD WATCH MAY NEED
CONSIDERATION FOR THURSDAY NIGHT/FRIDAY.

UPPER HIGH CENTER TO RETROGRADE THROUGH THE WEEKEND AND EARLY NEXT
WEEK...BY MID TO LATE NEXT WEEK...GFS TRENDS TOWARD A PATTERN MORE
TYPICAL OF THE SEASON.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON................ 065/096 063/093 061 48111
GALLUP.................... 057/091 056/087 055 48111
GRANTS.................... 055/090 055/086 056 48211
GLENWOOD.................. 060/095 060/092 065 48222
CHAMA..................... 048/080 048/076 048 48323
LOS ALAMOS................ 057/085 055/079 054 48323
RED RIVER................. 043/075 041/067 040 48343
TAOS...................... 050/087 050/080 050 48333
SANTA FE.................. 056/087 055/082 053 48323
SANTA FE AIRPORT.......... 059/088 058/084 055 48323
ESPANOLA.................. 056/090 057/084 055 48323
ALBUQUERQUE HEIGHTS....... 068/093 066/088 065 48323
ALBUQUERQUE VALLEY........ 067/094 065/089 064 48323
ALBUQUERQUE FOOTHILLS..... 066/090 065/085 063 48323
ALBUQUERQUE WEST MESA..... 067/093 066/089 064 48323
SOCORRO................... 068/094 064/090 063 48323
SANDIA PARK/CEDAR CREST... 060/083 060/080 059 48323
MORIARTY/ESTANCIA......... 056/088 055/085 053 48323
CARRIZOZO................. 062/089 062/084 055 48323
RUIDOSO................... 056/081 055/079 051 48333
RATON..................... 054/082 052/073 051 48344
LAS VEGAS................. 054/083 050/076 050 48343
ROY....................... 059/085 055/078 054 48334
CLAYTON................... 062/087 059/079 057 48334
SANTA ROSA................ 064/093 062/087 060 48323
TUCUMCARI................. 066/094 065/086 062 48323
FORT SUMNER............... 067/093 066/087 062 48323
CLOVIS.................... 066/094 064/085 062 48323
PORTALES.................. 066/094 064/087 062 48323
ROSWELL................... 069/097 068/092 067 48322
&&

.ABQ WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Jul 21, 6:00 AM MDT, 10 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT WED JUL 21 2004

NMZ001>021-026-221200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WESTCENTRAL MOUNTAINS-
600 AM MDT WED JUL 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SCATTERED SHOWERS AND
THUNDERSTORMS WILL DEVELOP THIS AFTERNOON OVER NORTHERN AND CENTRAL
NEW MEXICO AND PERSIST INTO THE OVERNIGHT HOURS. THE BEST THREAT FOR
ACTIVITY WILL BE ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN.
THUNDERSTORMS WILL HAVE THE ABILITY TO PRODUCE FREQUENT CLOUD TO
GROUND LIGHTNING AND BRIEF HEAVY RAINFALL...CAUSING MINOR FLOODING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED DURING THE AFTERNOON AND EVENING HOURS ON
THURSDAY OVER NORTHERN AND CENTRAL NEW MEXICO. THE BEST THREAT FOR
ACTIVITY WILL BE ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN.
THUNDERSTORMS WILL HAVE THE ABILITY TO PRODUCE FREQUENT LIGHTNING AND
BRIEF HEAVY RAINFALL...CAUSING MINOR FLOODING. A SURFACE FRONT WILL
PUSH THROUGH THE EASTERN PLAINS OF NEW MEXICO THURSDAY NIGHT INTO
FRIDAY. THIS WILL INCREASE THE CHANCE FOR THUNDERSTORMS
STATEWIDE...ESPECIALLY FOR THE EASTERN PLAINS. THESE STORMS WILL HAVE
THE ABILITY TO PRODUCE FLOODING RAINS. AN ACTIVE WEATHER PATTERN IS
EXPECTED THROUGH THE UPCOMING WEEKEND. REMEMBER...WEATHER CAN CHANGE
VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND WARNINGS
FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

46/DPORTER

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 6:25 PM MDTFlash Flood WarningABQCurry80 min
Jul 20, 7:39 PM MDTSevere Thunderstorm WarningABQRoosevelt36 min
Jul 20, 8:15 PM MDTFlash Flood WarningABQRoosevelt2 hr
Jul 20, 10:15 PM MDTFlash Flood WarningABQRoosevelt90 min
Jul 21, 4:12 PM MDTFlash Flood WarningABQColfax2 hr

Nearby

Severe Thunderstorm Warnings in New Mexico, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.